I meant nothing like what you are saying:Sorry, I'm still not aware of any support for "toxicity" in the mechanism of metformin contributing to lactic acidosis, nor what is specifically meant by "toxicity". My lactic acidosis symptoms were definitely a result of taking metformin, but likely partially due to predisposing factors related to ME. If toxicity were the primary cause, lactic acidosis would be a much more common side-effect from metformin.
Metformin is known for producing Lactic acidosis to patients that are under predisposing factors (and ME is certainly one of them!).
However, Lactic acidosis occurs when hyperlactatemia is above 5 mmol/l + blood pH inferior to 7.35.
if these criterion are not met, we can only talk about hyperlactatemia.
It may be that Metformin is raising blood lactates of many patients that are not detected because they don't reach 5 mmol/l.
If we look at mitochondria toxicity associated to nucleoside reverse transcriptase inhibitors (drugs against HIV), a study shows that:
"From 782 blood lactate determinations, we identified 65 (23%) patients with moderate hyperlactatemia and 5 (1.8%) with lactate concentrations >5 mmol/L (2 with severe lactic acidosis; 0.7%)."
We don't have similar study for Metformin that I am aware of, but for a very small percentage of patient affected with Lactic acidosis under Metformin, there may be much more patient with moderate hyperlactatemia, not detected by doctors...
I do have myself hyperlactatemia if I take Salicylates (known mitochondria toxic) or Azithromycin (not a known mitochondria toxic, but Macrolides are suspected to be mitochondria toxic), and I suppose that I was predisposed to have such reaction by my underlying health condition (maybe ME or maybe other, but no doctor ever find what it was).
Unfortunatly, I started monitor my blood lactates after my azithromycin treatment, so I don't know the level I was before starting...What I noticed is that if I stop azithro, my lactates peaks slowly improve with time